Alert archive / California / High Surf Advisories in 2023

High Surf Advisory 1, NWS Eureka, CA

January 5, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Jan 5, 2023, 10:24 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2023, 10:24 PM PST (06:24 UTC)
Expired
Jan 6, 2023, 3:32 AM PST
In force
5 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WHUS46 KEKA 060624
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1024 PM PST Thu Jan 5 2023

CAZ101-103-104-109-061400-
/O.CAN.KEKA.SU.W.0001.000000T0000Z-230106T1400Z/
/O.NEW.KEKA.SU.Y.0001.230106T0624Z-230106T1400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1024 PM PST Thu Jan 5 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Large breaking waves of 22 to 27 feet will gradually 
  subside overnight.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern 
  Humboldt, and Mendocino Coast.

* WHEN...Until 6 AM Friday.

* IMPACTS...Dangerous surfing conditions and localized beach erosion.
  Beachcombing is highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave 
run-up on beaches with waves topping and washing over large rocks 
and jetties. These large waves can be erratic and unpredictable. Use 
extra caution near the surf zone as these large waves will be capable
of sweeping people into the frigid and turbulent ocean water. 
Mariners traversing the bar are urged to exercise extreme caution or 
stay in port until the threat subsides. Please contact the U.S. Coast
Guard for information regarding harbor and bar closures.

$$
1 follow-up statement
416 
WHUS46 KEKA 061132
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
332 AM PST Fri Jan 6 2023

CAZ101-103-104-109-061245-
/O.CAN.KEKA.SU.Y.0001.000000T0000Z-230106T1400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
332 AM PST Fri Jan 6 2023

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights have fallen below high surf criteria.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 5, 4:20 PM PST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 5, 4:20 PM PST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 PM PST Thu Jan 5 2023

.SYNOPSIS...Winds calm down today while rain showers continue.
The brief intermission in active weather will abruptly end Friday
as another strong Pacific cyclone begins to impact the region.
This storm system will bring gusty to strong southerly winds, high
elevation snow and a new widespread flooding threat from heavy
rainfall on top of already saturated ground.

&&

.DISCUSSION...Another strong Pacific cyclone is already in
development on the heals of the current departing storm system. The
cyclone will deepen to 973 mb with help from a 120 kt jet streak
upstream of healthy upper diffluence. As the cyclone rotates NE,
an atmospheric river will once again be drawn into the region on
Friday. This will coincide with the arrival of the 120kt jet
streak and broad upper diffluence, with a potential smaller
secondary low formation just off the coast late Friday. The
forecast IVT plume values are on the lower end, but the
aforementioned upper dynamics and weak instability will further
contribute to enhanced rainfall and wind.

Southerly winds will increase throughout the day on Friday while
widespread moderate to areas of heavy rainfall spreads over the
region. Lower elevation winds will generally gust up to 40 mph
Friday through Saturday, with higher gusts up to 50 mph along the
coast south of Cape Mendocino, including the Shelter Cove area.
There are indications there will be an isolated area of much
stronger winds just offshore over the coastal waters south of the
cape Friday night, and the coverage of the winds will need to be
watched as they could expand closer to the coast. Higher
elevations will gust up to 50 mph, with with some ridges forecast
to reach 60 mph. There will also be high elevation snow, mostly
effecting the Scott Mountain pass area. Impacts have been looking
progressively higher with this storm, with higher rainfall totals
forecast and better confidence on the wind strength. Expect
another round of flood products to be launched ahead of this
rainfall. See the hydrology section below. Additional rainfall is
forecast in the extended outlook next week as the pattern will
not deviate much. /JJW

&&

.AVIATION...Significant weather concerns continued across NW California
overnight through today. The catalyst for these flight hazards has
been a strong atmosphere river and associated frontal boundary that
moved across the region. NW California TAF sites and local airfields
have been impacted by periods of moderate to heavy rain, MVFR
Cigs/Vis and/or IFR Vis, windy conditions and moderate LLWS. By
noonday, the worst of the worst notably diminished. However, with
post-frontal showers, winds will remained gusty and Cigs/Vis will
occasionally lower. These showers will most likely continue across
the region into evening. Model data indicated that rainfall rates
and LLWS are forecasted to weaken significantly tonight before the
region taps into another atmospheric river plume Friday...and
subject the region to another bout of noteworthy weather. /TA

&&

.MARINE...Southerlies are expected to pulse to Gale Force again
tonight as another front approaches. Current guidance is indicating
the front stalling near Cape Mendocino Friday afternoon and
extending toward the SW...leaving a swath of strong southerly winds
across the southern inners. This swath may intensify as upper
diffluence intensifies during this period, driving a local low-level
southeasterly jet along the Mendocino and Lost coast Friday night. A
storm watch has been issued in case this solution unfolds.

A large W swell continues today, with wave heights reaching 25 to 30
ft. This W swell is expected to quickly decay Friday, then be
reinforced by a few W swells through the weekend, holding around 10
ft. Southerly seas will pulse once again Friday with the next front
as well, and combined seas are expected to remain above 15 ft
through the weekend.

&&

.HYDROLOGY...The ongoing showers will briefly end before rainfall
quickly begins picking back up Friday morning with the next
atmospheric river. The series of heavy rain events antecedent to
the Friday storm has maintained saturated soils primed for
flooding. The National Water Center has included a broad portion
of the CWA in the 'Considerable' category regarding potential
flooding impacts. Rapid water rises, considerable urban and small
stream flooding and flash flooding will be possible Friday through
Saturday. This may include some of the burn scar areas if
confidence is enough that their individual rainfall rate
thresholds will be met to initiate debris flows. The Eel River at
Fernbridge is forecast to just touch into Monitor stage overnight
before rising into Monitor Stage again Saturday. There is a 20% to
40% chance of this river reaching Flood Stage on Sunday. In
Mendocino County, the Russian River at Hopland and the Navarro are
forecast to reach flood stage on Saturday. /JJW

&&

.BEACH HAZARDS...A high surf warning continues for all coastal
areas through early Friday morning. The largest breakers are
forecast to build to around 30 feet midday on Thursday. These
breaking waves will lead to increased wave run-up on beaches with
waves topping and washing over large rocks and jetties. These large
breakers can be erratic and unpredictable, and will be capable of
lifting up large logs and sweeping people into frigid and turbulent
ocean waters. Even experienced and strong swimmers will succumb to
cold water in a matter of minutes. People getting swept into the
ocean and drowning is one our leading causes of weather related
deaths. Stay away from the beaches on Thursday. Mariners traversing
the bar and harbor entrances will need to stay in port until the
threat subsides.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Warning until 6 AM PST Friday for CAZ101-103-104-
     109.

     Flood Watch until 5 PM PST this afternoon for CAZ103-104-
     106-108>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch until 5 PM PST this afternoon for PZZ410.

     Hazardous Seas Warning until 3 AM PST Friday for PZZ450-455-
     470-475.

     Gale Warning from 3 AM to 9 PM PST Friday for PZZ450-470-
     475.

     Gale Warning from 3 AM to 3 PM PST Friday for PZZ455.

     Storm Watch from Friday afternoon through Saturday
     afternoon for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 5, 2:41 PM PST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
241 PM PST Thu Jan 5 2023

CAZ101-062245-
Coastal Del Norte-
241 PM PST Thu Jan 5 2023

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A High Surf Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another atmospheric river will impact the region on Friday through
Saturday. Heavy rain on top of saturated soil will create a flooding
risk over the entire forecast area. Southerly winds will also
increase on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ106-108-110>115-062245-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
241 PM PST Thu Jan 5 2023

...FLOOD WATCH IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another atmospheric river will impact the region on Friday through
Saturday. Heavy rain on top of saturated soil will create a flooding
risk over the entire forecast area. Southerly winds will also
increase on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-062245-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
241 PM PST Thu Jan 5 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another atmospheric river will impact the region on Friday through
Saturday. Heavy rain on top of saturated soil will create a flooding
risk over the entire forecast area. Southerly winds will also
increase on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-104-109-062245-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
241 PM PST Thu Jan 5 2023

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM PST FRIDAY...
...FLOOD WATCH IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.
A High Surf Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another atmospheric river will impact the region on Friday through
Saturday. Heavy rain on top of saturated soil will create a flooding
risk over the entire forecast area. Southerly winds will also
increase on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:34 AM PSTWinter Storm WarningEKA55 hr
Jan 6, 2:45 AM PSTWind AdvisoryEKADel Norte, Humboldt47 hr
Jan 6, 3:02 AM PSTRiver Flood WatchEKAMendocino31 hr
Jan 6, 3:04 AM PSTRiver Flood WatchEKAMendocino39 hr
Jan 6, 3:11 AM PSTFlood WatchEKAHumboldt, Lake, Mendocino, Trinity4 days
Jan 6, 8:48 AM PSTStorm WarningEKA24 hr
Jan 6, 2:35 PM PSTWind AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity37 hr

Nearby

High Surf Advisories in California, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.